Journal of Bacteriology and Infectious Diseases

All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.
Reach Us 65 3158 1626

Short Communication - Journal of Bacteriology and Infectious Diseases (2021) Volume 5, Issue 3

Antibiotic and mental status change

 Delirium or acute state of confusion is an organically caused decline from a previously attained baseline level of cognitive function, which occurs in up to half of hospitalized patients and up to 80% of patients at intensive care units. Increased length of hospital stays and in-hospital complications such as discharge to long-term care facilities, hospitalization from longterm care facilities, subsequent cognitive impairment, subsequent dependent and risk of in-hospital and 1-year mortality is associated with delirium. A review of medications as a potential contributing factor should always be prompted by any change in mental status. Neurologic symptoms, including sedation, sleep disturbance, confusion, delirium, seizures, mood changes, psychosis, and hallucinations, are often an overlooked etiology of antimicrobial agents. Increased dose of antibiotics and their different classes can change the type and frequency of mental status, concurrent central nervous system (CNS) disorders and renal dysfunction. The most common causative agents, with incidence varying from a few isolated case reports to 15% of patients at the intensive care unit, are fluoroquinolones, cephalosporins and macrolides in cefepime. Over 50% of elderly patients receive high-dose clarithromycin. In view of the fact that, antimicrobial agent use has a high frequency, awareness regarding the potential for antimicrobials to induce changes in mental status should be taken into consideration by clinicians. Therefore, recognition and management may reduce morbidity and patients and families should be appropriately educated regarding these adverse effects. Type 1 was characterized by seizures and most often associated with penicillin and cephalosporins. Type 2 was marked by symptoms of psychosis and associated with procaine penicillin, sulfonamides, fluoroquinolones and macrolides. Both Type 1 and Type 2 had a quick onset of symptoms, within days. Once antibiotics were stopped, symptoms also stopped within days. Type 3 was characterized by abnormal brain scans and impaired muscle coordination and other signs of brain dysfunction, and was only associated with the drug metronidazole. The beginning of noticeable symptoms took weeks instead of days. Symptoms also took longer to go away once the antibiotic was stopped. Bhattacharyya noted that all of the patients had an active infection that could not be ruled out as the cause of the delirium and other brain problems. A scale used to determine whether side effects can be attributed to a drug found that the association was possible in most cases. When infections that affected the central nervous system were not included, the association was probable.

Author(s): Masoud Mardani

Abstract Full Text PDF

Get the App